Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 52, NWS Jackson, KY

June 16, 2003Breathitt County, Perry County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 16, 2003, 3:35 PM EDT for Breathitt County, Perry County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 3:35 PM EDT (19:35 UTC)
Expired
Jun 16, 2003, 6:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Breathitt County, KY, Perry County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 161940
FFWJKL
KYC025-193-162230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
335 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BREATHITT COUNTY
  PERRY COUNTY

* UNTIL 630 PM EDT

* AT 332 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN FROM LITTLE TO NEAR DAISYDELL...OR FROM 8 MILES SOUTH OF   
JACKSON TO 15 MILES SOUTH OF SALYERSVILLE. THIS LINE WAS FAIRLY 
STATIONARY.

NATIONAL PARK SERVICE PERSONNEL REPORT THAT SQUABBLE CREEK WAS 
FLOWING ACROSS HIGHWAY 2022 IN THE BUCKHORN AREA OF BREATHITT 
COUNTY. WATER WAS REPORTED TO BE EIGHT TO TEN INCHES DEEP.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3716 8322 3731 8343 3725 8352 3751 8358

$$
MCLANE
2 follow-up statements
000 
WGUS73 KJKL 162122
FFSJKL
KYC011-025-051-069-071-115-121-131-153-165-173-189-193-162200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
522 PM EDT MON JUN 16 2003

...FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR NUMEROUS EASTERN 
KENTUCKY COUNTIES...

FLASH FLOOD WARNINGS ARE IN EFFECT FOR THE FOLLOWING COUNTIES...

CLAY COUNTY UNTIL 6 PM EDT.
KNOX...BREATHITT...AND PERRY COUNTIES UNTIL 630 PM EDT.
OWSLEY COUNTY UNTIL 645 PM EDT.
MONTGOMERY...MENIFEE AND LESLIE COUNTIES UNTIL 7 PM EDT.
FLOYD AND JOHNSON COUNTIES UNTIL 715 PM EDT.
MAGOFFIN COUNTY UNTIL 730 PM EDT.
BATH AND FLEMING COUNTIES UNTIL 745 PM EDT.

AT 330 PM EDT A PUBLIC REPORT INDICATED THAT SQUABBLE CREEK WAS OUT 
OF ITS BANKS IN THE NORTHERN PART OF PERRY COUNTY...WITH PARTS OF 
HIGHWAY 2022 FLOODED. 

KNOX COUNTY EMERGENCY MANAGEMENT REPORTED THAT CULVERTS WERE STOPPED 
UP AT BENNET BRANCH AND SEVERAL HOMES WERE AFFECTED BY HIGH WATER 
AROUND 4 PM EDT.

AT 428 PM EDT A SPOTTER REPORTED WATER ON CANE CREEK ROAD IN CLAY 
COUNTY.

AT 430 PM EDT FLASH FLOODING WAS REPORTED IN THE FRENCHBURG AREA BY 
MENIFEE COUNTY DISPATCH. ROUTE 460 WAS CLOSED WITH ONE FOOT OF WATER 
COVERING THE ROAD. A HEAD START SCHOOL WAS ALSO BEING EVACUATED AT 
THIS TIME.  

AT 430 PM EDT A SPOTTER REPORTED SIX INCHES OF WATER FLOWING ACROSS 
JEFFERSON STREET IN PAINTSVILLE IN JOHNSON COUNTY.

A SPOTTER REPORTED LEVEE ROAD...KIDDVILLE ROAD AND WHITAKER ROAD IN 
MONTGOMERY COUNTY FLOODED AT 446 PM EDT.

COUNTY DISPATCH REPORTED HIGHWAY 111 UNDER WATER IN THE GRANGE CITY 
AREA OF FLEMING COUNTY AT 449 PM EDT.

IN FLOYD COUNTY HIGHWAY 119 NEAR THE MOUNTAIN PARKWAY WAS REPORTED 
FLOODED...AND A MUDSLIDE WAS AFFECTING THE SAME AREA. THIS WAS 
REPORTED BY COUNTY DISPATCH AT 458 PM EDT.

COUNTY DISPATCH REPORTED A MUDSLIDE IN THE CONFLUENCE AREA OF LESLIE 
COUNTY AT 502 PM EDT.

AT 515 PM EDT SHOWERS AND THUNDERSTORMS CONTINUED TO AFFECT MUCH OF 
EASTERN KENTUCKY. HOWEVER THE RAIN WAS BEGINNING TO DIMINISH. 
SHOWERS AND THUNDERSTORMS WILL BECOME LESS NUMEROUS DURING THE 
EVENING HOURS.

EVEN WHERE RAIN HAS STOPPED RUNOFF WILL CONTINUE...AND FLASH 
FLOODING REMAINS LIKELY.
$$

SBH
000 
WGUS73 KJKL 162157
FFSJKL
KYC011-025-069-071-115-121-131-153-165-173-189-193-205-162230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
555 PM EDT MON JUN 16 2003

...FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR NUMEROUS EASTERN 
KENTUCKY COUNTIES...

FLASH FLOOD WARNINGS ARE IN EFFECT FOR THE FOLLOWING COUNTIES...

KNOX...BREATHITT...AND PERRY COUNTIES UNTIL 630 PM EDT. 
OWSLEY COUNTY UNTIL 645 PM EDT.
MONTGOMERY...MENIFEE AND LESLIE COUNTIES UNTIL 7 PM EDT.
FLOYD AND JOHNSON COUNTIES UNTIL 715 PM EDT.
MAGOFFIN COUNTY UNTIL 730 PM EDT.
BATH AND FLEMING COUNTIES UNTIL 745 PM EDT.
ROWAN COUNTY UNTIL 815 PM EDT.

THE FOLLOWING ARE REPORTS RECEIVED SINCE THE LAST FLASH FLOOD 
STATEMENT WAS ISSUED. 

MONTGOMERY COUNTY EMERGENCY MANAGEMENT REPORTED KIDVILLE ROAD CLOSED 
TWO MILES SOUTH OF MOUNT STERLING AT 515 PM EDT. PARTS OF STATE 
ROUTE 11 WERE ALSO REPORTED CLOSED.

AT 525 PM EDT COUNTY DISPATCH REPORTED KENTUCKY HIGHWAY 32 FLOODED 
ALONG THE ROWAN-FLEMING COUNTY LINE. 

KNOX COUNTY EMERGENCY MANAGEMENT REPORTED ONE GARAGE DAMAGED AND 
SEVERAL CULVERTS WASHED OUT IN THE BENNET BRANCH AREA. THIS OCCURRED 
AROUND 4 PM EDT.

AT 540 PM EDT BATH COUNTY DISPATCH REPORTED WATER OVER KENTUCKY 
ROUTE 1269...3 MILES EAST OF OWINGSVILLE...AND U.S. 60 EAST 4 MILES 
EAST OF OWINGSVILLE.  

AT 550 PM EDT WMDJ RADIO REPORTED TWO TRAILERS SUBMERGED BY FLOOD 
WATERS IN THE DAVID AREA OF MILLS BRANCH. THE LEFT FORK OF ABBOTS 
CREEK WAS ALSO REPORTED OUT OF ITS BANKS.

AT 555 PM EDT SHOWERS AND THUNDERSTORMS CONTINUED TO AFFECT MUCH OF 
EASTERN KENTUCKY. HOWEVER THE RAIN WAS BEGINNING TO DIMINISH. 
SHOWERS AND THUNDERSTORMS WILL BECOME LESS NUMEROUS DURING THE 
EVENING HOURS.

EVEN WHERE RAIN HAS STOPPED RUNOFF WILL CONTINUE...AND FLASH 
FLOODING REMAINS LIKELY.
$$

SBH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:30 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 16, 2:30 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EDT MON JUN 16 2003

WATER VAPOR REVEALS AN AREA OF SEVERAL SMALL PERTURBATIONS OF WEAK
POSITIVE VORTICITY STREAMING FROM THE LOWER MS VALLEY ALL THE WAY UP
TO OUR REGION. DEEP MOISTURE AND A WEEK SURFACE BOUNDARY IN THE AREA
WILL CONTINUE TO PROVE PROBLEMATIC...WILL EXTEND FLOOD WATCH THROUGH
6 AM THIS MORNING BECAUSE OF THIS.   EXPECTING MUCH OF THE SAME ON
TUESDAY AS A WELL DEFINED SHORTWAVE CURRENTLY NEAR THE WI/IL BORDER
WILL DROP DOWN AND INTO THE OHIO VALLEY.  WE SHOULD BE ON THE
SOUTHERN EDGE OF THIS ENERGY TO PROVIDE ANOTHER GOOD CHANCE FOR
PRECIP...BUT NOT SURE IF PRECIP WILL BE AS HEAVY AS TODAY.  MOS POPS
AND TEMPS LOOK FAIRLY CLOSE TO REASONABLE.  KEPT SUNDAY IN SLIGHT
POP AND INTRODUCED CHANCE POPS FOR MONDAY MOISTURE STARTS TO STREAM
IN FROM THE SOUTH ONCE AGAIN.

.JKL...FFA FOR ALL COUNTIES THROUGH 6 AM TUESDAY MORNING.

HEINLEIN
--------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------------
1132 AM EDT MON JUN 16 2003

NOT MUCH CHANGE IN PATTERN FROM YESTERDAY. ONCE AGAIN...MORNING LULL
IN SHOWER ACTIVITY. RADAR HOWEVER SHOWS CELLS STARTING TO FIRE AGAIN
AS WE HEAD TOWARDS AFTERNOON. SEE NO NEED TO MESS MUCH WITH SHORT
TERM PACKAGE. HARD TO BEAT PERSISTENCE WITH CONTINUED STAGNANT
PATTERN. HEAVY RAINERS ONCE AGAIN WILL BE PRIMARY CONCERN. WITH
SATURATED SOILS...FFG VALUES ARE EXTREMELY LOW...SO FLASH FLOODING
AND URBAN / SMALL STREAM HYDRO PROBLEMS ARE A POSSIBILITY.

TEMPS CLIMBING A BIT QUICKER THEN EXPECTED...SO ADJUSTED GRIDS AND
TWEAKED RANGES SLIGHTLY IN ZFP. OTHERWISE ONLY CHANGE WAS TO REMOVE
MORNING WORDING. UPDATE ALREADY OUT.

.JKL...FFA FOR ALL COUNTIES THROUGH MIDNIGHT THIS EVENING.

MCLANE
-----------------------------------------------------------------

315 AM EDT MON JUN 16 2003

ANOTHER HYDROLOGICALLY PROBLEMATIC DAY WILL BE IN STORE TO BEGIN THE
WEEK...AS STALLED BOUNDARY COMBINES FORCES WITH DEEP MOISTURE AND
WEAK MID-UPPER LEVEL INFLUENCE TO INITIATE CONVECTION ONCE AGAIN
DURING THE DAY TODAY. WITH 3 HR FFG VALUES BEING LOWER THAN 1.5 IN
THE MAJORITY OF THE CWA...AND STORM MOTION CONTINUING TO BE AT A
WALKING PACE...WILL EXTEND THE FLOOD WATCH UNTIL MIDNIGHT TUESDAY
NIGHT INTO THE WEDNESDAY. TUESDAY FEATURES MORE OF THE SAME WITH AN
ACCOMPANYING DECENT S/WV THAT SWINGS THROUGH TUESDAY EVENING. WILL
TWEAK POPS BACK A BIT ON WEDNESDAY AS DEEPER MOISTURE IS LOST.
BOUNDARY IS BARELY DISCERNIBLE...BUT REMAINS ALONG THE SOUTHERN PART
OF THE CWA. WILL USE A GRADIENT OF POPS WITH BETTER CHANCES IN THE
SOUTH. DEEPER TROUGH COMES THROUGH THURSDAY EVENING...WITH ACTUAL
DRY AIR TO ENTER THE AREA FOR THE WEEKEND.

.JKL...FFA FOR ALL COUNTIES THROUGH 12 AM TUESDAY.

GEOGERIAN

-----------------------------------------------------------------

1022 PM EDT SUN JUN 15 2003

SHOWERS AND T-STORMS BECOMING MORE WIDELY SCATTERED IN NATURE AS
EVENING GOES ON. DESPITE REDUCED SHORT TERM FLASH FLOOD THREAT
DURING THE OVERNIGHT HOURS...WILL KEEP THE WATCH GOING FOR ANY ROGUE
SHOWER OR THUNDERSTORM ACTIVITY THAT MAY POP UP DURING THE OVERNIGHT
HOURS. WILL REDUCE POPS TO 50 ACROSS THE BOARD AND USE AREAL
TERMINOLOGY. TEMPS LOOK REASONABLE...HOWEVER WILL USE RANGE TO COVER
SOME OF THE MILDER LOCATIONS. UPDATE OUT SHORTLY.

GEOGERIAN
-----------------------------------------------------------------
415 PM EDT SUN JUN 15 2003

UPPER LEVEL TROUGH STILL OVER CENTRAL CONUS.  BOUNDARY IS STILL IN
THE VICINITY...NEAR THE OHIO RIVER.  RADAR IS LIT UP LIKE A
CHRISTMAS TREE WITH PLENTY OF CONVECTION IN A TROPICAL-TYPE
AIRMASS.  DO NOT SEE ANY REASON THAT WE WILL NOT CONTINUE TO HAVE
LIKELY TO CATEGORICAL POPS FOR THE NEXT SEVERAL PERIODS WITH THE
FRONT NEARBY. NOT MUCH MORE TO MENTION UNTIL FRONT PUSHES THROUGH.
WIND PROFILE IS WEAK...PWS HIGH...BOUNDARY NEARBY...AND DECENT WAVES
OF MID-LEVEL ENERGY WILL COMBINE TO GIVE US A CHANCE OF HEAVY RAIN
FOR THE NEXT SEVERAL PERIODS.  THEREFORE HAVE EXTENDED FFA FOR THE
REST OF THE NIGHT.  ENSEMBLES ARE PUSHING FRONT THROUGH BY
FRIDAY/SATURDAY FINALLY.  WILL CONTINUE THE DRY FORECAST FOR THE
WEEKEND...DESPITE GFS TRYING TO BRING IN SOME QPF ON SUNDAY WITH
WAA.

HEINLEIN
--------------------------------------------------------------------
1158 AM EDT SUN JUN 15 2003

MIDMORNING LULL IN SHOWER ACTIVITY...BUT RADAR SHOWS COVERAGE
CURRENTLY INCREASING. RUC AND MESOETA SHOW FAIRLY STATIONARY PATTERN
ACROSS FA IN SHORT TERM...WITH IMPULSES PUSHING OUT OF WEAK
SOUTHWEST FLOW THROUGH EARLY EVENING. RAINFALL AMOUNTS NOT EXPECTED
TO BE ESPECIALLY HEAVY...BUT WITH GROUND ALREADY SATURATED EFFICIENT
RUNOFF CAN BE EXPECTED. WILL THEREFORE LET FLOOD WATCH CONTINUE TO
RIDE. FLASH FLOOD WARNING CURRENTLY IN EFFECT FOR PIKE COUNTY.

HIGH POPS IN MORNING PACKAGE LOOK GOOD. UPDATE REQUIRED THOUGH TO
REMOVE MORNING WORDING...OTHERWISE ONLY ADJUSTMENT NEEDED IS TO
NORTHERN ZONES TO LOWER AFTERNOON TEMPS A CATEGORY.

MCLANE
Hazardous weather outlook, Jun 16, 6:36 AM EDT, 8 hours 59 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
636 AM EDT MON JUN 16 2003

...FLOOD WATCH FOR ALL OF EASTERN KENTUCKY THROUGH MIDNIGHT
T0NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A STALLED FRONTAL BOUNDARY WILL CONTINUE TO INITIATE SLOW MOVING
SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND EVENING.
RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR WILL BE POSSIBLE WITH
SOME OF THE STORMS. PREVIOUS RAINS HAVE SATURATED THE GROUND. ANY
ADDITIONAL HEAVY RAINFALL HAS THE POTENTIAL TO CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH THURSDAY. WHILE
NONE ARE EXPECTED TO REACH SEVERE LIMITS AT THIS TIME...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ON TUESDAY. FLASH
FLOODING WILL THEREFORE CONTINUE TO BE A THREAT AT LEAST THROUGH
TUESDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:19 PM EDTFlash Flood WarningJKLOwsley4 hr
Jun 15, 8:48 PM EDTFlash Flood WarningJKLJackson3 hr
Jun 16, 12:49 PM EDTFlash Flood WarningJKLRockcastle3 hr
Jun 16, 12:56 PM EDTFlash Flood WarningJKLEstill, Jackson3 hr
Jun 16, 1:03 PM EDTFlash Flood WarningJKLPulaski3 hr
Jun 16, 2:56 PM EDTFlash Flood WarningJKLClay3 hr
Jun 16, 3:27 PM EDTFlash Flood WarningJKLKnox3 hr
Jun 16, 3:45 PM EDTFlash Flood WarningJKLOwsley3 hr
Jun 16, 3:53 PM EDTFlash Flood WarningJKLMenifee, Montgomery3 hr
Jun 16, 4:03 PM EDTFlash Flood WarningJKLLeslie3 hr
Jun 16, 4:09 PM EDTFlash Flood WarningJKLFloyd3 hr
Jun 16, 4:16 PM EDTFlash Flood WarningJKLJohnson3 hr
Jun 16, 4:31 PM EDTFlash Flood WarningJKLMagoffin3 hr
Jun 16, 4:41 PM EDTFlash Flood WarningJKLBath, Fleming3 hr
Jun 16, 5:21 PM EDTFlash Flood WarningJKLRowan3 hr
Jun 16, 6:00 PM EDTFlash Flood WarningJKLEstill3 hr
Jun 16, 6:40 PM EDTFlash Flood WarningJKLElliott2 hr
Jun 16, 6:44 PM EDTFlash Flood WarningJKLMenifee, Montgomery2 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.